Texas, 2014Flash Flood in Texas, August 12, 2014
August 12, 2014 · NWS EPZ · 1 event in 1 county or zone
An upper ridge was located over the Rockies with southeast low level flow returning deep moisture to the region. Diurnally driven slow-moving thunderstorms developed around El Paso and caused flash flooding just east of Downtown El Paso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was located over the Rockies with southeast low level flow returning deep moisture to the region. Diurnally driven slow-moving thunderstorms developed around El Paso and caused flash flooding just east of Downtown El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 3:31 AM MST, 10 hours 56 minutes earlier.
Area forecast discussion, Aug 12, 3:31 AM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
431 AM MDT TUE AUG 12 2014
.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CREATE LOCALIZED
FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS. DAY TIME
TEMPERATURES WILL BE BELOW NORMAL THE NEXT COUPLE OF DAYS.
STRENGTHENING HIGH PRESSURE ALOFT WILL REDUCE STORM DEVELOPMENT
OVER THE AREA BY THE WEEKEND WITH MOSTLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED. TEMPERATURES WILL WARM BACK UP TO NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES BY THE WEEKEND.
&&
.DISCUSSION...
SCATTERED LIGHT SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE
OCCURRING OVER THE REGION EARLY THIS MORNING. WHILE MUCH OF THE
DEEPER MOISTURE HAS SHIFTED WEST INTO ARIZONA...THE AIR MASS
REMAINS MOIST AND UNSTABLE ACROSS THE AREA WITH A POTENTIAL FOR
STORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL THE REST OF
TODAY AND AGAIN TOMORROW. ANOTHER UPPER LEVEL DISTURBANCE WILL
HELP ENHANCE STORM DEVELOPMENT AS IT TRACKS NEAR THE AREA...
HEADING NORTHWEST ALONG THE WEST SIDE OF AN UPPER LEVEL HIGH
CENTERED OVER THE STATE.
WHILE THE HIGH ALOFT MAY SUPPRESS SOME STORM ACTIVITY...ABUNDANT
MOISTURE WILL KEEP DECENT RAIN CHANCES IN PLAY FOR THE NEXT FEW
DAYS. THE BEST CHANCE FOR HEAVY RAIN WILL CONTINUE TO BE OVER THE
MOUNTAINS AND ALSO IN LOWLAND AREAS WEST OF THE RIO GRANDE WHICH
IS CLOSER TO DEEPER MOISTURE IN ARIZONA. FLOODING POTENTIAL WILL
BE POSSIBLE ALONG DRAINAGES... ARROYOS...SMALL STREAMS AND LOW
WATER CROSSINGS...ESPECIALLY NEAR THE BURN SCARS IN THE GILA
REGION. ISOLATED STRONGER STORMS CAN PRODUCE AN INCH OF RAIN IN
LESS THAN 30 MINUTES WITH EXCESSIVE RUNOFF AND LOCALIZED FLOODING
POSSIBLE THE NEXT FEW DAYS.
FOR FRIDAY AND THE WEEKEND THE HIGH ALOFT WILL REMAIN OVER THE
AREA AND THE MOISTURE PLUME TRAPPED UNDERNEATH WILL DIMINISH IN
STRENGTH. THIS SHOULD GRADUALLY REDUCE CHANCES FOR THUNDERSTORM
DEVELOP TO A MORE ISOLATED COVERAGE PATTERN BY SUNDAY. RAIN
DISTRIBUTION WILL BE MORE SPOTTY WITH GENERALLY LIGHT TO MODERATE
AMOUNTS. WHILE LONG RANGE MODELS CONTINUE A ON A DRYING TREND...A
PATTERN OF ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS
WILL BE POSSIBLE EACH DAY NEXT WEEK. TEMPERATURES WILL REMAIN NEAR
OR SLIGHTLY ABOVE NORMAL NEXT WEEK.
&&
.AVIATION...VALID 12/12Z - 13/12Z...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA WITH A WEAK
FRONTAL BOUNDARY ACROSS THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE AREA WIDE THROUGH
THE VALID PD. CIGS AND VSBY WILL DROP TO MVFR AND IFR LEVELS NEAR
STORMS...WITH MAINLY IFR LEVELS OVER THE HIGHER MTNS. CIGS WILL BE
VARIABLE WITH SCT-BKN060 ALONG AND SOUTH OF THE INTERSTATE-10
CORRIDOR AND WITH SCT060 BKN080 NORTH ALONG INTERSTATE-25
CORRIDOR. TSTM ACTIVITY WILL TAPER OFF AFT 12Z WITH AREAS OF -RA
PERSISTING. PREVAILING SURFACE WINDS WILL BE FROM THE EAST
SOUTHEAST AT 10-15 KNOTS.
&&
.FIRE WEATHER...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER THE AREA FOR
THE NEXT FEW DAYS. A WEAK FRONTAL BOUNDARY IS STRADDLING THE REGION
AND WILL HELP FOCUS THUNDERSTORM DEVELOPMENT ALONG WITH TERRAIN
INDUCED LIFT OVER THE MOUNTAINS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE DAY AND NIGHT.
MODERATE TO HEAVY RAINFALL IS EXPECTED WITH HALF INCH TO INCH AND
HALF AMOUNTS OCCURRING VERY QUICKLY. EXCESSIVE RAIN RUNOFF WITH
LOCALIZED FLOODING ALONG DRAINAGES...SMALL STREAMS AND ARROYOS IS
POSSIBLE.
THE HIGHEST RAINFALL POTENTIAL WILL OCCUR OVER THE MOUNTAIN ZONES
AND FOR LOWLAND AREAS WEST OF RIO GRANDE. THIS PATTERN IS LIKELY TO
REPEAT THURSDAY. BURN SCARS IN THE GILA REGION REMAIN SUSCEPTIBLE TO
HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE FOR DRAINAGES AND
CREEKS THAT HAVE HEADWATERS WITHIN THE BURN SCARS. IN
STRENGTHENING HIGH PRESSURE ALOFT WILL SLIGHTLY DIMINISH ACTIVITY
WEDNESDAY AND THURSDAY FOR AREAS EAST OF RIVER WITH LITTLE CHANGE
WEST OF THE RIVER. FRIDAY WILL SEE MORE WIDESPREAD ACTIVITY AS
MOISTURE LEVELS INCREASE.
MINIMUM HUMIDITY VALUES THROUGH WEDNESDAY WILL RANGE FROM MID 30S
OVER THE LOWLANDS TO LOWER 50S IN THE MOUNTAINS WITH DECENT
OVERNIGHT RECOVERIES. WINDS WILL REMAIN STEADY FROM THE EAST
SOUTHEAST AT 10 TO 15 MPH. GOOD TO EXCELLENT VENT RATES ARE
EXPECTED THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 90 73 90 71 91 / 30 40 30 30 30
SIERRA BLANCA 82 65 83 65 86 / 30 30 20 20 10
LAS CRUCES 90 69 88 69 89 / 30 40 30 30 30
ALAMOGORDO 89 68 88 69 90 / 30 40 30 30 30
CLOUDCROFT 66 51 67 52 69 / 50 40 40 30 50
TRUTH OR CONSEQUENCES 88 69 87 70 88 / 40 40 40 30 40
SILVER CITY 82 60 80 62 85 / 50 50 60 50 50
DEMING 90 68 88 68 88 / 50 50 40 40 40
LORDSBURG 90 68 88 68 88 / 50 50 50 40 40
WEST EL PASO METRO 90 72 89 71 92 / 30 40 30 30 30
DELL CITY 87 67 90 65 91 / 30 40 20 20 10
FORT HANCOCK 89 72 90 72 91 / 30 30 30 30 20
LOMA LINDA 82 66 84 66 87 / 30 40 30 30 30
FABENS 87 71 90 71 89 / 30 40 30 30 30
SANTA TERESA 91 70 90 70 91 / 30 40 30 30 30
WHITE SANDS HQ 87 69 88 70 91 / 30 40 30 30 30
JORNADA RANGE 87 67 86 67 88 / 30 40 30 30 30
HATCH 90 66 89 67 92 / 40 40 40 30 30
COLUMBUS 88 70 88 70 88 / 40 50 40 30 30
OROGRANDE 87 69 87 68 90 / 30 40 30 30 30
MAYHILL 69 57 71 57 75 / 50 40 40 30 50
MESCALERO 74 57 75 57 79 / 50 40 40 30 50
TIMBERON 73 56 75 56 76 / 50 40 40 30 40
WINSTON 76 59 74 57 80 / 50 50 60 40 50
HILLSBORO 81 64 79 64 82 / 50 50 40 40 30
SPACEPORT 86 67 87 68 88 / 30 40 40 30 30
LAKE ROBERTS 78 61 78 61 81 / 60 60 60 50 60
HURLEY 85 64 85 64 84 / 50 50 40 40 40
CLIFF 86 64 82 64 86 / 60 60 50 40 50
MULE CREEK 81 58 79 58 82 / 60 60 50 40 50
FAYWOOD 81 63 80 64 84 / 60 50 40 40 40
ANIMAS 87 67 85 67 88 / 40 50 50 40 40
HACHITA 87 67 88 66 89 / 50 50 40 40 40
ANTELOPE WELLS 87 65 86 64 86 / 50 50 40 40 40
CLOVERDALE 84 62 81 63 83 / 50 50 50 40 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04 LUNDEEN
Hazardous weather outlook, Aug 12, 10:35 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1135 AM MDT TUE AUG 12 2014
NMZ401>417-TXZ418>424-131700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1135 AM MDT TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH BEST COVERAGE DEMING WEST. WITH HIGH MOISTURE CONTENT
IN THE ATMOSPHERE...LOCAL HEAVY RAINFALL AND FLOODING REMAINS A
POSSIBILITY. WIND GUSTS OF 40 TO 50 MPH MAY OCCUR FROM A FEW OF THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL CONTINUE WEDNESDAY...SCATTERED WEST OF DEMING AND
MOSTLY ISOLATED TO THE EAST. SOME HEAVY RAINFALL AND FLOODING STILL
POSSIBLE...MOSTLY WEST OF DEMING. THURSDAY AND BEYOND...SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS
ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
HEFNER
Flash Flood, El Paso
- When
- August 12, 2:27 PM MST to 4:00 PM MST
- Where
- El Paso County, 0.95 mi W of El Paso to 0.09 mi WSW of El Paso
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.780, -106.446
Numerous reports via Twitter and media showed Interstate 10 near Raynolds and the Spaghetti Bowl flooded with traffic at a standstill. A trained spotter reported 1.75 inches of rain near this area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538839.